Archives of the Turkish Society of Cardiology
Review Penicillin Allergy: Anaphylactic Reactions [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 1997; 25(4): 241-247

Review Penicillin Allergy: Anaphylactic Reactions

Hüsniye YÜKSEL1, Muzaffer ÖZTÜRK1

Prenicillin, when its allergic reactions are excluded, has no side effects. It is mostly used for the treatment of many infections and is the most inexpensive antibiotic. However, penicillin allergy is a significant medical problem. Many kinds of allergic reactions can be evoked by penicillin. Immediate reactions occur within two to twenty minutes after penicillin aclministration and can be manifested by diffuse urticaria, hypotension and shock. When the reaction is severe and life-treatening, it is then termed anaphylaxis. Accelerated reactions usually begin between one to seventy-two hours after penicillin administration and are generally manifested by urticaria. Late reactions begin more than three days after penicillin therapy has begun. Late reactions include various types of skin rashes, drug fever, hemolytic anemia, serum sickness-like reactions, renal manifestations and pulmonary manifestations. Among these allergic reactions the most severe problem is anaphylaxis, with its significant morbidity and mortality. Because of fear of anaphylaxis, penicillin injections are administered with some reluctance. In this article cause of the anaphylactic reactions, incidence, clinical course and detection of the allergic patients will be reviewed.


How to cite this article
Hüsniye YÜKSEL, Muzaffer ÖZTÜRK. Review Penicillin Allergy: Anaphylactic Reactions. Turk Kardiyol Dern Ars. 1997; 25(4): 241-247
© Copyright 2019 Archives of the Turkish Society of Cardiology
LookUs & Online Makale